Winter Storm, Lake
- When
- February 9, 1:00 AM CST to February 10, 6:00 AM CST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
Heavy snow began falling during the early morning of February 9th and continued into the morning of February 10th. 5 inches in Lowell.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Heavy snow began falling during the early morning of February 9th and continued into the morning of February 10th. Storm total snowfall amounts included 10.2 inches 5 miles north northeast of Valparaiso; 10.1 inches 1.8 miles north of Valparaiso; 10.0 inches 2.8 miles north of Kouts; 9.0 inches in Highland; 8.0 inches in Wanatah and 7.5 inches in Lowell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 8, 9:41 PM CST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
941 PM CST MON FEB 8 2010
.DISCUSSION...
909 PM CST
NO CHANGES TO BE MADE TO CURRENT WATCHES/WARNINGS/ADVISORIES.
AT MID EVENING LIGHT ACCUMULATING SNOW CONTINUED OVER NORTH
CENTRAL IL...AND HAD SPREAD ACROSS THE FAR SOUTHWEST AND WESTERN
PORTIONS OF THE CHICAGO METRO AREA AS A MINOR SHORT WAVE LIFTED
NORTHEASTWARD ACROSS THE MID MS VALLEY. SO FAR THIS EVENING...ONLY
AREAS OF VERY LIGHT SNOW/FLURRIES HAVE MADE IT INTO THE IMMEDIATE
CHICAGO AREA OR FAR NORTHWEST IND AS MODERATE SOUTHEAST TO EAST-
SOUTHEAST FLOW THROUGH LOWER 1.5KM CONTINUES TO ADVECT IN DRY
LOWER LEVEL AIR AS SEEN IN 00Z RAOBS FROM KILN AND KDTX.
WHAT HAVE SEEN OF NEW 00Z MODEL OUTPUT...VERY GOOD CONTINUITY
WITH PREVIOUS RUNS SO NO COMPELLING REASON TO MADE ANYTHING BESIDES
COSMETIC CHANGES TO FORECAST GRIDS AND PRODUCTS DERIVED FROM SUCH.
RADAR LOOP SHOWS NOSE OF A SW-NE ORIENTED BAND OF HEAVIER SNOW
LIFTING ACROSS CENTRAL IL TOWARD THE SOUTH AND SOUTHEAST PORTIONS
OF THE LOCAL FA AS MID LEVEL BACKS IN RESPONSE TO APPROACH OF
SHORT WAVE TROUGH LIFTING NORTHEASTWARD ACROSS MO PER WV SATELLITE
LOOP. IR SATELLITE LOOP ALSO SHOWS INCREASING AREA OF COOLING
CLOUD TOPS OVER SOUTHERN MN AND NORTHERN IA AS DEFORMATION ZONE
CONTINUES TO DEVELOP. SNOWFALL COVERAGE EXPECTED TO SPREAD INTO
FAR NORTHEAST IL AND NORTHWEST IND AS INCREASING FORCING RESULTS
IN FURTHER MOISTENING OF LOW LEVELS AS LOW LEVEL MOISTURE IN PLACE
FURTHER UPSTREAM /SEE KOHX 00Z RAOB/ GETS PULLED INTO THE SYSTEM
INTENSITY OF SNOWFALL ALSO EXPECTED TO INCREASE AS THE NIGHT
PROGRESSES DUE TO THE DEFORMATION ZONE GRADUALLY SHIFTING TO THE
SOUTHEAST AS THE UPPER LOW DROPS ALONG THE MID MO VALLEY
OVERNIGHT...AND AS LOWER AND MID LEVEL WAA AND RESULTING UVV
CONTINUES TO SHIFT NORTH-NORTHWEST TO NORTHEAST IL...SOUTHERN
LOWER MI AND NORTHERN IND BY 12Z.
TRS
&&
.AVIATION...
0600 UTC TAFS...SNOW EVENT WITH LOWERING CIGS AND VSBYS THRU
TUESDAY NIGHT WILL BE THE MAIN FORECAST ISSUE.
STILL LOOKING FOR ANOTHER WAVE TO DEVELOP MORE MODERATE SNOWS
TOWARD DAWN WITH PERHAPS THE HEAVIER SNOWS FALLING DURING THE DAY
TUESDAY. BUT BY THEN...CONTD SATURATION TO THE SFC SHUD HAVE
LOWERED CIGS TO IFR AT LEAST WITH THE HEAVIER SNOWS BY NOONTIME
TUESDAY TO PRODUCE LIFR CONDS IN BOTH CIG AND...AT TIMES...VSBY.
THEN EXPECT IFR TO LIFR CONDS AT ALL TERMINALS FROM NOON TO 06Z OR
EVEN 12Z WEDNESDAY. INITIAL WINDS SHUD BE SOUTHEAST TO EAST
OVERNIGHT WITH SPEEDS REASONABLY LIGHT AROUND 10 KTS AS AN INVERTED
SFC TROF WORKS EAST ACROSS NRN IL. WINDS BACKING TO NE BY NOONTIME
AS TROF PASSES ACROSS INDIANA...THEN NORTH TUESDAY NIGHT AS THE
LOW MOVES ACROSS SRN OHIO. PRESSURE GRADIENTS TIGHTEN AS THE OPEN
GRADIENT NEAR THE SFC LOW MOVES AWAY FROM ILLINOIS. BY LATE
TUESDAY INTO WEDNESDAY...THIS GRADIENT SHUD TIGHTEN ENUF TO CREATE
NORTH WINDS TO 30 KTS...CREATING MORE OF A BLOWING SNOW PROBLEM
FOR ALL LOCATIONS.
RLB
&&
.MARINE...
243 PM CST
NO BIG CHANGES TO THE MARINE FORECAST...WITH CONTINUED FORECAST
FOCUS ON WINTER STORM TO AFFECT AREA...AND INCREASING WINDS AND
WAVES ON THE BACK SIDE OF THIS SYSTEM TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.
INVERTED SFC TROUGH EXTENDING FROM SOUTHERN MINNESOTA INTO MISSOURI
WILL CONTINUE EASTWARD INTO MID MS RIVER VALLEY TONIGHT AS WELL
DEFINED UPPER LEVEL LOW ACROSS THE EASTERN DAKOTAS MOVES EAST.
EASTERLY SFC GRADIENT WILL BEGIN TO STRENGTHEN SOME TONIGHT AS THIS
INVERTED SFC TROUGH TRACKS AND EAST AND SHOULD GRADUALLY SEE GUSTS
INCREASE TO AROUND 20 KT THIS EVENING...AND CONTINUE THROUGH THE
OVERNIGHT HOURS. THE UPPER LOW WILL MERGE WITH ANOTHER DISTURBANCE
TRACKING THROUGH THE SOUTHERN/CENTRAL PLAINS TO RESULT IN NEW SFC
LOW DEVELOPMENT ACROSS THE OHIO RIVER VALLEY TUESDAY AFTERNOON THAT
WILL STRENGTHEN THE SFC PRESSURE GRADIENT ACROSS THE LAKE. AS THIS
LOW DEEPENS...WIND DIRECTIONS WILL GRADUALLY BACK TO THE NORTHEAST
TUESDAY AFTERNOON...AND THEN TO THE NORTH TUESDAY NIGHT. AT THIS
TIME POTENTIAL FOR GALE GUSTS APPEARS TO BE GREATEST FOR THE
SOUTHERN HALF OF THE LAKE WHERE SFC GRADIENT WILL BE SLIGHTLY
STRONGER...AND AT END OF FETCH WHERE SPEEDS WILL LIKELY BE GREATER.
HOWEVER...STILL FEEL THAT SOME GALE GUSTS ARE POSSIBLE ACROSS THE
NORTH HALF AND CURRENT GALE WATCH FOR ALL OF LAKE MICHIGAN OPEN WATERS
STILL SEEMS REASONABLE AND HAVE NOT CHANGED THE TIMES OF THIS
WATCH...FROM 00Z WEDNESDAY TO 03Z THURSDAY. SOME FREEZING SPRAY IS
ALSO POSSIBLE DURING THE GALE WATCH PERIOD. WINDS AND WAVES TO
DIMINISH GRADUALLY WEDNESDAY INTO THURSDAY AS SFC RIDGE AXIS
ACROSS NORTHERN PLAINS SLOWLY BUILDS INTO THE REGION. FOR THE
NEARSHORE WATERS...HAVE MAINTAINED A GALE WATCH FOR THE SAME TIME
PERIOD...AND WILL LIKELY NEED A SMALL CRAFT ADVISORY DURING THE
DAY TUESDAY INTO EARLY TUESDAY EVENING.
MARSILI
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
ILZ023-ILZ032-ILZ033-ILZ039 UNTIL NOON WEDNESDAY.
IN...WINTER STORM WARNING...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL
NOON WEDNESDAY.
LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ743-LMZ744-
LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...6
PM TUESDAY TO 9 PM WEDNESDAY.
GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
LMZ740-LMZ741-LMZ742-LMZ868...6 PM TUESDAY TO 4 PM
WEDNESDAY.
SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742...3 PM TUESDAY TO 6
PM TUESDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 415 PM CST MON FEB 8 2010 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 092215- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 415 PM CST MON FEB 8 2010 /515 PM EST MON FEB 8 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. SNOW WILL MOVE INTO THE REGION TONIGHT. SOME MODERATE SNOW IS LIKELY TOWARDS MORNING. SNOW ACCUMULATION BY MORNING WILL BE 2 TO 4 INCHES. PORTIONS OF THE FOX WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SNOW WILL CONTINUE TUESDAY THROUGH WEDNESDAY. BLOWING AND DRIFTING SNOW WITH DANGEROUSLY LOW VISIBILITY TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. TOTAL ACCUMULATION OF SNOW WILL REACH 8 TO 12 INCHES WITH LOCALLY HEAVIER AMOUNTS BY LATE WEDNESDAY MORNING. PORTIONS OF THE FOX WILL REMAIN IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO CALL IN SNOW REPORTS TONIGHT THROUGH WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-092215- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 415 PM CST MON FEB 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. GALE FORCE WINDS TO 35 KNOTS ARE LIKELY TUESDAY EVENING THROUGH WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-092215- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 415 PM CST MON FEB 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. GALE FORCE WINDS TO 40 KNOTS ARE LIKELY TUESDAY EVENING THROUGH WEDNESDAY EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1259 AM CST TUE FEB 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW ROCKFORD 42.27N 89.06W
02/09/2010 M1.5 INCH WINNEBAGO IL CO-OP OBSERVER
SINCE 5PM MONDAY.
&&
RODRIGUEZThe national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216017, 216018.